Nebraska, 2019

Flash Flooding and Hail in Nebraska, August 13, 2019

August 13, 2019 · NWS GLD · 8 events in 1 county or zone

Thunderstorms produce hail up to tennis ball size and localized flash flooding in southwest Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms produce hail up to tennis ball size and localized flash flooding in southwest Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 13, 2:26 PM CST, 29 minutes earlier.

Area forecast discussion, Aug 13, 2:26 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
226 PM MDT Tue Aug 13 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 222 PM MDT Tue Aug 13 2019

Starting off today, SPC upgraded the eastern half of our CWA to
an enhanced risk. As of 1:00 PM storms were starting to develop
along our CWA border with NWS Boulder. Looking at the short term
HRRR, we are seeing consistent runs of supercell development.
Surface dewpoints were in the mid to upper 60s, MLCAPE values up
to 3000 J/kg, deep layer shear around 40kts, with steep mid-level
lapse rates, all this in combination of the dryline's location and
daytime heating will fuel a comfortable severe weather threat.

Prime time of convective development will be from 3 PM MDT to 10
PM MDT. Initially we will see discrete supercells producing large
hail, up to 4 inches, with the threat shifting to winds later in
the evening as storms will grow into clusters and become linear in
nature.

Additionally, as a large portion of the Tri-State area has been
met with several days of rainfall, the bar for potential flash
flooding has been set higher. Went and issued a Flash Flood Watch,
for the entire Tri-State area, as these storms are expecting to
produce a good amount of rain over areas already saturated.
Expecting the counties along the Colorado / Kansas border to be at
the highest risk. Expecting the storms to merge this evening and
move southward dumping 1 to 3 inches on those counties underneath.
Flash Flood Watch is expected to last through midnight MDT.

Highs today will be in the mid 80s, with overnight lows near 60.
There may be some areas of patchy fog, but confidence is low at
this time.

Tomorrow, we will see once again warm surface temperatures, in
the mid to upper 80s, moderate deep-layer shear and instability,
steep lapse rates, prevailing again over our CWA. Our strongest
threats will once again be along the Colorado / Kansas border.
Expecting another round of discrete supercells producing larger
hail and potential tors. Followed again by transitioning to a wind
threat and prevailing through the overnight hours as additional
forcing from a shortwave will aid in sustaining convective
development. Flash flooding will again be a concern for tomorrow.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 222 PM MDT Tue Aug 13 2019

Thursday, we may see a few severe storms. SPC currently has us
under a marginal risk, but that may change greatly depending on
how convection plays out Wednesday along the Kansas / Nebraska
border. Regardless, expecting convective development with peak
afternoon heating and lasting through the evening hours. Guidance
is still quite a bit in disagreement as to what will happen, so
confidence remains low at this time as to extent of impacts to the
Tri-State area.

Friday onward, wide disagreement with model guidance. Went with
the National Blend at this time. Expecting near normal
temperatures with daily thunderstorm chances Friday and Saturday
afternoon. Sunday through Tuesday, very slight chances for
convection and near normal highs and lows through the extended.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1143 AM MDT Tue Aug 13 2019

VFR conditions are expected to prevail throughout the remainder of
the TAF period at the Goodland and McCook terminals. There will
be showers and storms developing this afternoon, but timing and
confidence on extent and impacts to the terminals is too low to
include at this time. If any of the storms do impact the
terminals, sub-vfr conditions are expected.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until midnight MDT /1 AM CDT/ tonight for
     KSZ001>004-013>016-027>029-041-042.

CO...Flash Flood Watch until midnight MDT tonight for COZ090>092.

NE...Flash Flood Watch until midnight MDT /1 AM CDT/ tonight for
     NEZ079>081.

&&

SHORT TERM...EV
LONG TERM...EV
AVIATION...EV
Hazardous weather outlook, Aug 13, 12:19 PM CST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1219 PM MDT Tue Aug 13 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141830-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1219 PM MDT Tue Aug 13 2019 /119 PM CDT Tue Aug 13 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NWS Goodland has issued a Tornado Watch until 7 PM MDT / 8 PM CDT
for the entire NWS Goodland area.

Additionally, NWS Goodland has issued a Flood Watch until 12 AM MDT /
1 AM MDT.

There are enhanced/slight risks for severe thunderstorms across much
of the Tri-State area this afternoon and evening. Large hail up to
baseball size, winds in excess of 60 mph and localized heavy
rainfall producing sharply reduced visibilities and the potential
for flash flooding will be the primary threats Tuesday from
approximately 3 PM MDT (4 PM CDT) through 10 PM MDT (11 PM CDT). A
tornado or two cannot be ruled out but is not a primary threat with
storms today.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

There is a slight risk for severe thunderstorms across almost the
entire Tri-State area Wednesday during the late-afternoon through
the overnight hours. The main hazards will be large hail, damaging
winds, and localized heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Aug 13, 1:35 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
135 PM MDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     FUNNEL CLOUD     5 NNW HEARTSTRONG       40.01N 102.63W
08/13/2019                   YUMA               CO   TRAINED SPOTTER

            SPOTTER SAW FUNNEL CLOUD. 13 S/SE YUMA.

&&

JN
Local storm report, Aug 13, 2:11 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
211 PM MDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TORNADO          7 N JOES                39.75N 102.67W
08/13/2019                   YUMA               CO   FIRE DEPT/RESCUE

            FIRE PERSONNEL HAS SPOTTER TORNADO ON THE
            GROUND NORTH OF JOES NEAR CTY ROADS
            10/LINCOLN.

&&

JN
Special weather statement, Aug 13, 2:15 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Goodland KS
315 PM CDT Tue Aug 13 2019

NEZ080-132030-
Hitchcock NE-
315 PM CDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HITCHCOCK COUNTY
UNTIL 330 PM CDT...

At 315 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Palisade, or 13 miles northwest of Trenton, moving
northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Palisade.

A Tornado Watch remains in effect until 800 PM CDT for southwestern
Nebraska.

LAT...LON 4023 10097 4015 10125 4025 10133 4034 10132
      4035 10131 4035 10106
TIME...MOT...LOC 2015Z 240DEG 9KT 4028 10123

024
Special weather statement, Aug 13, 2:19 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Goodland KS
219 PM MDT Tue Aug 13 2019

COZ091-132045-
Kit Carson County CO-
219 PM MDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL
245 PM MDT...

At 219 PM MDT, Doppler radar was tracking a strong thunderstorm over
Vona, or 6 miles east of Seibert, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Stratton and Vona.

This includes Interstate 70 in Colorado between mile markers 407 and
424.

A Tornado Watch remains in effect until 700 PM MDT for east central
Colorado.

LAT...LON 3918 10274 3932 10288 3954 10264 3933 10242
TIME...MOT...LOC 2019Z 229DEG 20KT 3930 10274

024
Local storm report, Aug 13, 2:46 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
246 PM MDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     TORNADO          7 N JOES                39.75N 102.66W
08/13/2019                   YUMA               CO   TRAINED SPOTTER

&&
Local storm report, Aug 13, 2:47 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
247 PM MDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     TORNADO          8 NE JOES               39.74N 102.59W
08/13/2019                   YUMA               CO   TRAINED SPOTTER

&&

The radar

The Goodland radar (KGLD), 119 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 flash flood. Local standard time, as filed.

Flash Flood, Hitchcock

When
August 13, 2:55 PM CST
Where
Hitchcock County, 2.59 mi WNW of Beverly to 2.55 mi WNW of Beverly
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.295, -101.015

Hail, Hitchcock

When
August 13, 2:59 PM CST
Where
Hitchcock County, 0.53 mi E of Trenton
Measured
1.5 in hail
Reported by
Public
Coordinates
40.180, -101.010

Hail, Hitchcock

When
August 13, 2:59 PM CST
Where
Hitchcock County, 2.22 mi ESE of Trenton
Measured
2 in hail
Reported by
Public
Coordinates
40.170, -100.980

Hail, Hitchcock

When
August 13, 3:00 PM CST
Where
Hitchcock County, 0.51 mi SE of Trenton
Measured
2.5 in hail
Reported by
Public
Coordinates
40.175, -101.013

Hail, Hitchcock

When
August 13, 3:07 PM CST
Where
Hitchcock County, 3.01 mi ENE of Trenton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.204, -100.972

Hail, Hitchcock

When
August 13, 3:12 PM CST
Where
Hitchcock County, 0.53 mi W of Culbertson
Measured
1 in hail
Reported by
Public
Coordinates
40.230, -100.840

Flash Flood, Hitchcock

When
August 13, 4:22 PM CST
Where
Hitchcock County, 2.64 mi N of Trenton to 2.23 mi N of Trenton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.218, -101.023

Water reportedly covered the roadway on several portions of NE Hwy 25 about 3 miles north of Trenton, NE.

Flash Flood, Hitchcock

When
August 13, 4:29 PM CST
Where
Hitchcock County, 3.35 mi SW of Beverly to 3.42 mi SW of Beverly
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.250, -101.020

Water was reportedly running over the roadway at the intersection of NE Hwy 25 and CR 719.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853264, 853266, 853267, 853268, 853270, 853269, 867892, 853265.